Wildfire, Choctaw
- When
- February 14, 10:00 AM CST to February 18, 8:00 PM CST
- Where
- Choctaw forecast zone
- Property damage
- $100,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.027, -95.552 (the zone’s center; the record gives no point)
Unseasonably warm temperatures, very strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid February. Numerous wildfires occurred across the region during this period, but the largest fires affected Choctaw County where over 4100 acres and three structures were…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, very strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during mid February. Numerous wildfires occurred across the region during this period, but the largest fires affected Choctaw County where over 4100 acres and three structures were burned, Latimer County where over 800 acres were burned, Pittsburg County where over 750 acres were burned, Le Flore County where over 500 acres were burned, and Pushmataha County where over 350 acres and four structures were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 14, 9:50 AM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 950 AM CST Mon Feb 14 2022 ...New SHORT TERM... .SHORT TERM... (The rest of today) Issued at 938 AM CST Mon Feb 14 2022 The main short term forecast issue today will be high temperatures given the presence of the weak boundary stretching roughly along Highway 412 this morning. Even north of the boundary, temperatures will likely be above normal but not to the degree across areas south of it. Most short term models show a fairly decent temperature gradient from I-40 to the Kansas border. I am hesitant this morning to go as cool as some of the short term models show along the Kansas border given a likely low level wind shift to more southwesterly late in the day. Other than adjusting most elements for the next few hours according to trends, the primary change to the going forecast was to incorporate RAP temperatures into the current hourly temperature forecast for this afternoon and early evening, thereby adjusting highs down a few degrees in the northern tier of Oklahoma counties. Despite the well above normal temperatures and low relative humidities, the fire weather concerns remain limited by wind today. && .LONG TERM... (Tonight through Sunday) Issued at 230 AM CST Mon Feb 14 2022 Bottom line upfront: Near advisory wind gusts and near critical fire spread rates are expected Tuesday across eastern OK. Storm system still on track to bring widespread rain and storms Wednesday and especially Wednesday night ahead of a strong cold front. Some of the storms may be severe mainly from SE OK up into NW AR. Locally heavy rainfall is expected, but the flood threat will be limited by the recent drought conditions. A band of wintry precipitation (mainly snow) is expected Thursday across NE OK and far NW AR as the system departs, with advisory level accumulations expected. Trends in the data necessitated a northward shift to the placement of this snow band, closer to the Kansas border. Some travel impact and minor disruption to daily life is possible. The forecast will continue to be fine tuned over the next couple days. As a storm system dives down into the Southwest on Tuesday, lee side low pressure will intensify, thereby tightening the gradient across the region. Near advisory criteria wind gusts are forecast across eastern OK along and to the west of highway 75. The strong winds and warm temperatures along with dry vegetation will yield elevated to near critical fire spread rates. The latest data suggests that moisture return by afternoon will be sufficient to keep RHs high enough to avoid fire headlines, for now. The aforementioned Southwest storm will eject into the Plains Wednesday night into Thursday. Warm advection showers and isolated storms begin during the day Wednesday, with a more intense round of showers and storms Wednesday night ahead of the ejecting system and advancing cold front. The average surface low track in the latest data is from southwest to east central OK and then into far NW AR. Best severe threat will be located along and south of this track. Model soundings show strong low level and deep layer shear with nice cyclonically curved hodographs in this region. However, instability is still forecast to be pretty limited over eastern OK with a more pronounced theta-e axis setting up along the I-35 corridor ahead of the advancing front. Model QPF still looks fairly impressive with deep moist profiles indicated in the soundings so some pockets of heavy rainfall mention were included in the grids. The ECMWF EFI (Extreme Forecast Index) shows a decent signal for anomalously high QPF for this time of year across eastern OK and especially northwest AR. Despite this, recent drought conditions suggest the flood threat will be limited. Colder air will filter into the region Thursday behind the advancing front, while the upper system tracks over the region. There will be a band of precipitation back in the cold air along the upper wave track in the deformation zone. Depending on how quickly the low level cold air punches into the region in relation to warm layer erosion aloft, a brief window of freezing rain and sleet is possible across NE OK/NW AR before the change over to snow occurs. The location of this snow band has shifted around in the model data for the past several days. The EC has come back north across NE OK/far NW AR/S KS/S MO, and the GFS has shifted back north into central KS/northern MO again. The northward shift in the data has resulted in a northward shift in the snow accumulation forecast closer to the Kansas border. Amounts are expected to be limited by: 1) the speed of the upper wave limiting duration and 2) the weakening of the system with eastward extent as indicated in the latest data. Current forecast is for 1 to 2 inches mainly north of I-44, with even higher amounts possible near and north of the Kansas border, with a decent signal showing up in the ECMWF EFI across southeast KS. The system exits by Thursday night, with quiet weather expected for the following weekend. A quick warmup is forecast, likely tempered initially by snow cover. Above average temps will be the rule over the weekend into next week. Lacy && .AVIATION... (12Z TAFS) Issued at 518 AM CST Mon Feb 14 2022 VFR TAF elements will prevail at all sites through the valid period. Low level wind fields will organize overnight, thus have added a WS remark at all sites from 06-12z. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 44 68 56 / 0 0 0 0 FSM 69 40 67 50 / 0 0 0 0 MLC 70 44 68 55 / 0 0 0 0 BVO 61 34 69 53 / 0 0 0 0 FYV 63 42 64 48 / 0 0 0 0 BYV 61 40 64 51 / 0 0 0 0 MKO 70 42 67 54 / 0 0 0 0 MIO 59 38 67 52 / 0 0 0 0 F10 70 45 68 55 / 0 0 0 0 HHW 70 43 67 52 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...22 LONG TERM....30 AVIATION...23
Hazardous Weather Outlook National Weather Service Tulsa OK 502 AM CST Mon Feb 14 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-151115- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 502 AM CST Mon Feb 14 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Southeast Oklahoma; Northwest Arkansas. ONSET...Mid-Morning. FIRE WEATHER DANGER. RISK...Limited. AREA...East Central and Southeast Oklahoma; Terrain of Northwest Arkansas. ONSET...Mid-Morning. DISCUSSION... South to southwest winds will gust to near 25 mph during the midday hours across east central and southeast Oklahoma, and to near 30 mph in the terrain of northwest Arkansas, before backing off this afternoon. The gusty winds and dry conditions will yield limited fire spread potential. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY...Very High Fire Weather and High Wind Potential. WEDNESDAY...Strong to Severe Thunderstorm...Heavy Rain and High Wind Potential. THURSDAY...Winter Weather Potential and High Wind Potential. FRIDAY and SATURDAY...No Hazards. SUNDAY...Very High Fire Weather Potential. EXTENDED DISCUSSION... Strong south winds, with gusts to near 40 mph, are expected across portions of eastern Oklahoma. The strong winds, warm temperatures and dry conditions will yield elevated to near critical fire spread potential. Rising dewpoints will hold humidities up during the afternoon, limiting the overall threat. Thunderstorm potential increases Wednesday afternoon and especially into Wednesday night ahead of a storm system and cold front. There is a limited risk of severe storms Wednesday night from southeast Oklahoma into northwest Arkansas. Large hail is the main threat. There is a very low, but non-zero, threat of damaging wind or a tornado over far southeast Oklahoma. Multiple rounds of showers and storms are possible across eastern Oklahoma and western Arkansas Wednesday and Wednesday night, increasing the potential for locally heavy rainfall. The flood threat will be limited by the recent drought conditions, however. As colder temperatures filter into the region behind the cold front, a band of wintry precipitation, mainly in the form of snow, is forecast to affect portions of northeast Oklahoma and far northwest Arkansas on Thursday as the storm system moves overhead. At this time, snow accumulation potential will be highest north of I-44 and closer to the Kansas and Missouri borders. Some travel impact and minor disruption to daily life is possible. The snow will exit the region by Thursday night. Strong south winds and warmer temperatures will return by the latter part of the weekend, once again raising fire weather concerns. weather.gov/tulsa contains additional information. Lacy
The national radar mosaic for the moment the first event began.
5 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009350, 1009352, 1009353, 1009354, 1009355.